# SDR 20000508SH005

- Difficulty date: March 24, 2000
- Submitted: May 8, 2000
- Operation: General aviation
- Aircraft: N75958
- Make and model: Cessna 172N
- Aircraft serial: 17268069
- Engine: Lyc O320H2AD
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Rocker Boss
- Part number: LW15318
- Condition: Failed
- Component: Cylinder, Lyc
- Component part number: LW15318
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

VALVE ROCKER RETAINING STUD, PN 31-16, SHEARED FLUSH WITH THE CYL HEAD SURFACE.  THIS CAUSED PARTS TO MOVE AROUND AT RANDOM IN THE HEAD.  IT IS SUSPECTED THESE LOOSE PARTS INTERFERRED WITH OPER OF INTAKE VALVE MECHANISM CAUSING THE INTAKE PUSH ROD TO BEND, CREATING AN OIL LEAK AT THE PUSH ROD HOUSING.  SAME PROBLEM OCCURRED 65.7 HRS EARLIER WITH NR 1  CYL, 19.2 HRS SINCE O/H.  INSP OF ENG REVEALED EXH ROTATOR CAP DISLODGED, LAYING IN BOTTOM OF VALVE COVER ON NR 2 CYL.  SUSPECTED EXH VALVES MAY BE STICKING IN OPEN POSITION ALLOWING ROTATOR CAP TO FALL OUT OF POSITION.  THE EXCESSIVE CLEARANCE THEN CREATED  BETWEEN ROCKER ARM AND EXH VALVE STEM COULD POSSIBLY CAUSE ABNORMAL STRESS TO ROCKER ARM RETAINING STUD.
